Alert archive / California / Wind Advisories in 2019

Wind Advisory 27, NWS San Diego, CA

May 25, 2019Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this wind advisory at May 25, 2019, 3:00 AM PDT for Riverside County, San Bernardino County, San Diego County, California. It took effect at May 26, 2019, 6:00 AM PDT. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
May 25, 2019, 3:00 AM PDT (10:00 UTC)
In effect from
May 26, 2019, 6:00 AM PDT
Expired
May 27, 2019, 2:00 AM PDT
In force
20 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 10:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 10.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2019-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2019-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1205 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

159 
WWUS76 KSGX 251000
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
300 AM PDT Sat May 25 2019

CAZ055-056-058-060>062-065-252230-
/O.NEW.KSGX.WI.Y.0027.190526T1300Z-190527T0900Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Wrightwood, Julian, Victorville, Hesperia, 
Apple Valley, La Quinta, Coachella, Borrego Springs, 
and Desert Hot Springs
300 AM PDT Sat May 25 2019

...WIND ADVISORY IN EFFECT FROM 6 AM SUNDAY TO 2 AM PDT MONDAY...

The National Weather Service in San Diego has issued a Wind
Advisory...which is in effect from 6 AM Sunday to 2 AM PDT
Monday. 

* Winds...Areas of southwest to west winds 25 to 35 mph with gusts
  to 55 mph. Isolated gusts to 65 mph.

* Timing...Winds strengthening Sunday morning with the strongest
  and most widespread winds for Sunday afternoon and evening.
  Winds gradually diminishing late Sunday night.

* Location...Near mountain ridge tops and along desert slopes of
  the mountains into adjacent desert areas.

* Visibility...Reduced at times in the desert in blowing sand and
  blowing dust.

* Impacts...The winds will make driving difficult...especially for
  motorists with high profile vehicles. Watch for broken tree
  limbs and downed power lines. In the deserts...areas of blowing
  dust and sand could locally reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

17
5 follow-up statements
826 
WWUS76 KSGX 252149
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
249 PM PDT Sat May 25 2019

CAZ055-056-058-060>062-065-260600-
/O.CON.KSGX.WI.Y.0027.190526T1300Z-190527T0900Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Wrightwood, Julian, Victorville, Hesperia, 
Apple Valley, La Quinta, Coachella, Borrego Springs, 
and Desert Hot Springs
249 PM PDT Sat May 25 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM SUNDAY TO 2 AM PDT
MONDAY...

* Winds...Areas of southwest to west winds 25 to 35 mph with 
  gusts to 55 mph. Isolated gusts to 65 mph. 

* Timing...Winds strengthening Sunday morning with the strongest
  and most widespread winds Sunday afternoon and evening. Winds 
  gradually diminishing late Sunday night. 

* Location...Near mountain ridge tops and along desert slopes of 
  the mountains into adjacent desert areas. 

* Visibility...Reduced at times in the desert due to blowing sand
  and blowing dust. 

* Impacts...The winds will make driving difficult...especially 
  for motorists with high profile vehicles. Watch for broken 
  tree limbs and downed power lines. In the deserts...areas of 
  blowing dust and sand could locally reduce visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

jmb

weather.gov
008 
WWUS76 KSGX 260433
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
933 PM PDT Sat May 25 2019

CAZ055-056-058-060>062-065-261300-
/O.CON.KSGX.WI.Y.0027.190526T1300Z-190527T0900Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Wrightwood, Julian, Victorville, Hesperia, 
Apple Valley, La Quinta, Coachella, Borrego Springs, 
and Desert Hot Springs
933 PM PDT Sat May 25 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM SUNDAY TO 2 AM PDT
MONDAY...

* Winds...Areas of southwest to west winds 25 to 35 mph with 
  gusts to 55 mph. Isolated gusts to 65 mph. 

* Timing...Winds strengthening Sunday morning with the strongest 
  and most widespread winds Sunday afternoon and evening. Winds 
  gradually diminishing late Sunday night. 

* Location...Near mountain ridge tops and along desert slopes of
  the mountains into adjacent desert areas, including through San
  Gorgonio Pass. 

* Visibility...Reduced at times in the desert due to blowing 
  sand and blowing dust. 

* Impacts...The winds will make driving difficult...especially 
  for motorists with high profile vehicles. Watch for broken 
  tree limbs and downed power lines. In the deserts...areas of 
  blowing dust and sand could locally reduce visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

Maxwell
995 
WWUS76 KSGX 260938
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
238 AM PDT Sun May 26 2019

CAZ055-056-058-060>062-065-262230-
/O.CON.KSGX.WI.Y.0027.190526T1300Z-190527T0900Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Wrightwood, Julian, Victorville, Hesperia, 
Apple Valley, La Quinta, Coachella, Borrego Springs, 
and Desert Hot Springs
238 AM PDT Sun May 26 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM THIS MORNING TO 2 AM
PDT MONDAY...

* Winds...Areas of southwest to west winds 25 to 35 mph with 
  gusts to 55 mph. Isolated gusts to 65 mph. 

* Timing...Winds strengthening this morning with the strongest and
  most widespread winds this afternoon and evening. Winds
  gradually diminishing late tonight. 

* Location...Near mountain ridge tops and along desert slopes of 
  the mountains into adjacent desert areas, including through 
  San Gorgonio Pass. 

* Visibility...Reduced at times in the desert due to blowing 
  sand and blowing dust. 

* Impacts...The winds will make driving difficult...especially 
  for motorists with high profile vehicles. Watch for broken 
  tree limbs and downed power lines. In the deserts...areas of 
  blowing dust and sand could locally reduce visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

17
423 
WWUS76 KSGX 262014
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
114 PM PDT Sun May 26 2019

CAZ055-056-058-060>062-065-270400-
/O.CON.KSGX.WI.Y.0027.000000T0000Z-190527T0900Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Wrightwood, Julian, Victorville, Hesperia, 
Apple Valley, La Quinta, Coachella, Borrego Springs, 
and Desert Hot Springs
114 PM PDT Sun May 26 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM PDT MONDAY...

* Winds...Areas of southwest to west winds 25 to 35 mph with 
  gusts to 55 mph. Isolated gusts to 65 mph. 

* Timing...Strongest and most widespread winds this afternoon and
  evening. Winds gradually diminishing late tonight.

* Location...Near mountain ridge tops and along desert slopes of
  the mountains into adjacent desert areas, including through San
  Gorgonio Pass and the northern sections of the Coachella Valley. 

* Visibility...Reduced at times in the desert due to blowing 
  sand and blowing dust. 

* Impacts...The strong winds will make driving difficult.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

Moede
414 
WWUS76 KSGX 270454
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
954 PM PDT Sun May 26 2019

CAZ055-056-058-060>062-065-270900-
/O.CON.KSGX.WI.Y.0027.000000T0000Z-190527T0900Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Wrightwood, Julian, Victorville, Hesperia, 
Apple Valley, La Quinta, Coachella, Borrego Springs, 
and Desert Hot Springs
954 PM PDT Sun May 26 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM PDT MONDAY...

* Winds...Areas of strong southwest to west winds 25 to 35 mph 
  with gusts to 55 mph. Isolated gusts to 65 mph. 

* Timing...Winds gradually diminishing late tonight. 

* Location...Near mountain ridge tops and along desert slopes of 
  the mountains into adjacent desert areas, including through 
  San Gorgonio Pass and the northern sections of the Coachella 
  Valley. 

* Visibility...Reduced at times in the desert due to blowing 
  sand and blowing dust. 

* Impacts...The strong winds will make driving difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

jmb

weather.gov

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at May 24, 9:30 PM PDT, 5 hours 30 minutes earlier.

Area forecast discussion, May 24, 9:30 PM PDT, 5 hours 30 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
930 PM PDT Fri May 24 2019

.SYNOPSIS...
Low clouds will develop late tonight and continue at times near the
coast Saturday along with slight cooling. Some clouds will develop
over the mountains again Saturday afternoon with a very small chance
of a shower in the San Bernardino Mountains. A storm system will
move through southern California Sunday and Sunday night with
precipitation likely from the coast to the mountains. The deserts
will mostly stay dry. The snow level will fall Sunday to around 5500
feet with a few inches of snow possible above 6000 feet. Winds will
be strong Sunday and Sunday night in the mountains and deserts.
Warmer and mostly dry weather will return late Monday and continue
most of next week, though temperatures will likely not quite reach
normal values.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Skies have mostly cleared out this evening after the cumulus over
the mountains this afternoon. A little bit of marine layer stratus
was off the southern San Diego County coast, and this should
gradually spread onto land overnight. Winds were quite light this
evening, even in the mountains and deserts, partly due to modest
MSLP gradients around 5-6 MB from the coast to the deserts. Models
show a lot of increase in low-level moisture Saturday due to the
first wave of the upcoming weekend trough diving south from Oregon
to SoCal, and this should enhance the marine layer cloudiness, so
clearing will be slow in most areas west of the mountains.

The main event will be Sunday as an upper low currently along the
northern British Columbia coast will dive south and reach SoCal
Sunday. GFS ensemble members are much more in agreement with each
other than they were just 24 hours ago with the track of the upper
low through the Mojave Desert. 00Z GFS and NAM are in line with this
and have precipitation pretty much a certainty over most of the area
from the coast to the mountains Sunday and Sunday night. A surface
cold front moves through the area Sunday morning for the first round
of precipitation, while the upper low has its effects on the
precipitation late Sunday afternoon/evening. Overall, precipitation
amounts should mostly be 1/4 to locally 1/2 inch at lower elevations
west of the mountains, with 1/2 to 1 inch in most mountain areas,
locally to 2 inches in the San Bernardino County Mountains (south
slopes mostly) due to winds perpendicular (from the southwest) to
the mountain crests and saturation to around 700 MB or even higher
with the main upper low. Snow levels should fall from 7000 feet
early Sunday to 5500 feet by late afternoon, and with the second
round of precipitation there could be snow on some of the mountain
highways, especially SBD County. Current thinking is for 1-4 inches
of snow, but locally higher amounts are possible. Most of the precip
should end Sunday night, but lingering showers could continue into
Monday. Winds are definitely a concern Sunday and Sunday night with
local WRF showing gust potential of 60 MPH, perhaps locally even
higher, in the normal windy locations from the mountain crests
through the desert slopes and locally into the deserts, such as east
of San Gorgonio Pass. A wind advisory will be needed Sunday and
Sunday night in the deserts, with a winter weather advisory needed
for the combination of snow and wind in the mountains.

Most models, including ensembles, show mean troughing over the
southwest most of next week, albeit rather weak. There are some
indications that a few showers could occur, perhaps around Thursday,
but chances are low at this point. Most solutions indicate
temperatures a few degrees below normal beginning Tuesday. Ridging
off the West Coast could develop late next week, and if that shifts
east, we could finally get into a very late spring/early summer
weather pattern.

&&

.AVIATION...
250405Z...Coast/Valleys...FEW low clouds with bases AOA 2000 feet
MSL through early evening. Increasing coverage of low clouds at
coastal TAF sites after 09Z with bases around 1500-2500 feet MSL.
Low clouds expected to spread to most inland valleys by 12Z Sat.
Confidence low to moderate in clearing for tomorrow, but current
thinking is that BKN cigs, possibly SCT, through most of the morning
with cigs 2000-4000 ft MSL. Most vis will remain 6+ miles.

Mountains/Deserts...Mostly clear skies expected overnight with VFR
conditions. Mostly clear skies will continue into Saturday afternoon.

&&

.MARINE...
No hazardous marine weather is expected through Wednesday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.
&&

PUBLIC...Maxwell/Connolly
AVIATION/MARINE...APR

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 2:43 AM PDTWinter Weather AdvisorySGXRiverside, San Bernardino48 hr

Nearby

Wind Advisories in California, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.